My systolic blood pressure has always been in the 100-115 range, but occasionally has been in the 90s. I can't say what happens to my BP when I experience fainting episodes, since they last such a short time.
My family doctor suggested that dehydration might be the cause, but increasing my fluid intake has not had any effect.
My medication list includes Synthroid (100 mcg) for hyperthyroidism, and Pravachol (40 mg) for high cholesterol. I have no other medical issues. Is there a medication that would help with my problem, or am I in need of an implanted pacemaker? - T.M.
Answer: "Bradycardia" comes from the Greek roots for "slow" and "heart," and it is defined by a heart rate below 60. Many athletes have heart rates below 60, and as long as they aren't having any symptoms, they don't require any treatment. However, I agree with you that your recent symptoms of lightheadedness and even fainting upon standing are likely to be related to your slow heart rate.
In emergencies, we use medication for short-term increase of heart rate. For long-term use, a permanent pacemaker is the definitive treatment. A cardiologist (some of whom specialize in rhythm disturbances) may elect to do further testing, or may recommend a pacemaker, based on your clinical evaluation.
Your doctor should make sure that your thyroid level is normal, since very low thyroid can cause a slow heart rate, though I doubt that is your issue.
The booklet on heart attacks, America's No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing:
Book No. 102
628 Virginia Drive
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 with the recipient's printed name and address. Please allow four weeks for delivery.
Dear Dr. Roach: I am a 62-year-old female in good health, except for having high cholesterol and being overweight. About six months ago, I noticed that my right clavicle is larger than my left. Recently I was visiting my primary physician and showed it to him. He checked it and could see that there was a difference in the two sides, but due to the fact that I didn't have any other symptoms, he wasn't concerned. He did order an ultrasound, and nothing was found.
It concerns me that there is such a difference in the two sides. I'm not usually alarmed, but would like some type of explanation. - B.B.
Answer: I see this fairly frequently. We all are slightly asymmetrical, and this may seem to get worse over time. Changes in muscle (including muscle spasm), posture and in the spine can accentuate the appearance of asymmetry.
I have checked X-rays a few times in people where I, too, noticed a difference in the appearance of the clavicle and have yet to find anything seriously wrong, so my experience suggests that this is unlikely to be a problem.
Check the height of your shoulders when looking in a mirror - a significant difference could indicate scoliosis, which can happen in older adults.